If you have changes in appetite

During cancer treatment, you may lose your appetite. This may be because you feel sick or tired, or because food and drink taste different. 

Tips to help with your appetite

  • Instead of three big meals a day, try eating small, frequent meals or snacks. If you find certain times of the day are better for you to eat, make the most of these times.
  • Keep snacks handy to eat whenever you can. Bags of nuts or crisps, dried fruit or cheese and crackers are quite light and tasty. If these are hard for you to chew or swallow, try yoghurt, peanut butter or fromage frais instead.
  • Try to make your food look as attractive as possible. Put small portions on your plate and garnish the food with lemon, tomato or parsley. You could use a small plate to serve food on.
  • You may want to try stimulating your appetite with a small sherry or brandy half an hour before you eat. A glass of wine with meals may also help digestion. Check with your doctor that you can have alcohol.
  • If you have recently had surgery or radiotherapy for bowel cancer, you may need advice about the best foods for you. Discuss this with a dietitian, your specialist nurse or doctor.
  • Sweet or savoury nourishing drinks can be used alongside small meals. These can also be sipped slowly through the day.
  • Eat your meals slowly, chew the food well and relax for a little while after each meal.
  • Sometimes the smell of cooking can be appetising, but occasionally it can put you off eating. If you have family or friends who would like to help, ask them if they could cook for you. Or try to eat cold foods that do not need cooking or ready-made foods that can go straight in the oven.
  • Everyone’s appetite changes and you may have good and bad days. Make the most of the good days by eating well and treating yourself to your favourite foods.
  • Try to eat your meals in a room where you feel relaxed and where there are no distractions.
  • It may be possible to stimulate your appetite using medicines, such as a low dose of steroids or the hormone medroxyprogesterone. Your doctor may prescribe these for you.

Big appetite due to medicines

Some medicines, such as steroids, may give you a big appetite. This might make you want to eat much more than usual. It is important to try to eat healthy foods such as fruit and vegetables instead of sweets and crisps, so you don’t put on too much weight. We have more information about making healthy food choices.

Back to Eating problems